Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The structure of an even liaison class

Authors: Giorgio Bolondi and Juan C. Migliore
Journal: Trans. Amer. Math. Soc. 316 (1989), 1-37
MSC: Primary 14M07; Secondary 14D20, 14M10
MathSciNet review: 968882
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe a structure called the Lazarsfeld-Rao property for even liaison classes in projective space. This property holds for many even liaison classes of curves in $ {{\mathbf{P}}^3}$. We give a procedure for showing that an even liaison class in codimension $ 2$ possesses this property, and we prove it for a family of even liaison classes in codimension $ 2$ in any $ {{\mathbf{P}}^n},\;n \geqslant 3$. However, we conjecture that it in fact holds for every even liaison class in codimension $ 2$, so we want to give consequences for an even liaison class that possesses this property.

The main element in describing this structure is the notion of a basic double link. The Lazarsfeld-Rao property says that there exist minimal elements of the even liaison class and that any element of the even liaison class can be deformed to a curve obtained by a sequence of basic double links beginning with any minimal element. We show that there is a unique standard type of sequence for any given element of the even liaison class. As a result, we can express the even liaison class as a disjoint union of irreducible nonempty families parameterized by certain finite sequences of integers. The standard numerical invariants of the elements of any family can be computed from the associated sequence of integers. We apply this to surfaces in $ {{\mathbf{P}}^4}$.

Our main tool for these results is a deformation technique related to liaison in codimension $ 2$. We also study Schwartau's procedure of Liaison Addition in codimension $ 2$ from the point of view of vector bundles. Using this, we give a different sort of structure for an even liaison class with the Lazarsfeld-Rao property.

References [Enhancements On Off] (What's this?)

  • [A1] M. Amasaki, On the strcuture of arithmetically Buchsbaum curves in $ {\mathbf{P}}_k^3$, Publ. Res. Inst. Math. Sci. 20 (1984), 793-837. MR 762953 (86a:14027)
  • [B] G. Bolondi, Irreducible families of curves with fixed cohomology, Arch. Math. (to appear). MR 1006724 (91c:14034)
  • [BM1] G. Bolondi and J. Migliore, Buchsbaum liaison classes, J. Algebra (to appear). MR 1000496 (90g:14017)
  • [BM2] -, The Lazarsfeld-Rao and Zeuthen problem for Buchsbaum curves, Rend. Sem. Mat. Univ. Padova (to appear).
  • [B-MR] G. Bolondi and R. Miro-Roig, Buchsbaum subschemes via hyperplane sections, preprint.
  • [C] M. Chang, Buchsbaum subvarieties of codimension $ 2$ in $ {{\mathbf{P}}^n}$, preprint.
  • [DGO] E. Davis, A. V. Geramita and F. Orecchia, Gorenstein algebras and the Cayley-Bacharach theorem, Proc. Amer. Math. Soc. 93 (1985), 593-597. MR 776185 (86k:14034)
  • [E] G. Ellingsrud, Sur le schéma de Hilbert des variétés de codimension $ 2$ dans $ {{\mathbf{P}}^e}$ à cône de Cohen-Macaulay, Ann. Sei. École Norm. Sup. (4) 8 (1975), 423-431. MR 0393020 (52:13831)
  • [GM1] A. V. Geramita and J. Migliore, On the ideal of an arithmetically Buchsbaum curve, J. Pure Appl. Algebra 54 (1988), 215-247. MR 963546 (90d:14053)
  • [GM2] -, Generators of the ideal of a Buchsbaum curve, J. Pure Appl. Algebra 58 (1989), 147-167. MR 1001472 (90f:14017)
  • [GP] L. Gruson and Chr. Peskine, Genre des courbes de l'espace projectif, Algebraic Geometry, Proceedings (Tromso) 1977, Lecture Notes in Math., vol. 687, Springer-Verlag, Berlin, 1978, pp. 31-59. MR 527229 (81e:14019)
  • [H] R. Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [HU] C. Huneke and B. Ulrich, The structure of linkage, Ann. of Math. 126 (1987), 221-275. MR 908149 (88k:13020)
  • [K] S. Kleiman, Geometry on grassmannians and applications to splitting bundles and smoothing cycles, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 282-298. MR 0265371 (42:281)
  • [LR] R. Lazarsfeld and P. Rao, Linkage of general curves of large degree, Algebraic Geometry-- Open Problems (Ravello 1982), Lecture Notes in Math., vol. 997, Springer-Verlag, Berlin, 1983, pp. 267-289. MR 714753 (85d:14043)
  • [M1] J. Migliore, Geometric invariants for liaison of space curves, J. Algebra 99 (1986), 548-572. MR 837562 (87g:14031)
  • [M2] -, Liaison of a union of skew lines in $ {{\mathbf{P}}^4}$, Pacific J. Math. 130 (1987), 153-170. MR 910658 (88j:14041)
  • [O1] Ch. Okonek, Moduli reflexiver Garben und Flächen von kleinem Grad in $ {{\mathbf{P}}^4}$, Math. Z. 184 (1983), 549-572. MR 719493 (85f:14040)
  • [O2] -, Flächen vom Grad $ 8$ im $ {{\mathbf{P}}^4}$, Math. Z. 191 (1986), 207-223. MR 818665 (87m:14058)
  • [PS] C. Peskine and L. Szpiro, Liaison des variétés algébriques, I, Invent Math. 26 (1974), 271-302. MR 0364271 (51:526)
  • [R] P. Rao, Liaison equivalence classes, Math. Ann. 258 (1981), 169-173. MR 641822 (83j:14045)
  • [S] P. Schenzel, Notes on liaison and duality, J. Math. Kyoto Univ. 22 (3) (1982), 485-498. MR 674606 (84a:13012)
  • [Sw] Ph. Schwartau, Liaison addition and monomial ideals, Ph.D. Thesis, Brandeis University, 1982.
  • [SV] J. Stuckrad and W. Vogel, Buchsbaum rings and applications, Springer-Verlag, Berlin, 1986. MR 881220 (88h:13011a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M07, 14D20, 14M10

Retrieve articles in all journals with MSC: 14M07, 14D20, 14M10

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society